Am I surviving Wonderland? Temporal Lobe advice!

Good morning guys,

I was diagnosed with temporal lobe epilepsy in July 2014, I suffered from about 30 attacks before then. I started taking Levetiracetam as of August '14 which has kept me ‘seizure free’. I was so chuffed to get my driving licence back last year!

A run down on what my seizures consist of: almost remembering something, a familiar sound or smell or memory – deja vu style, which turns in microseconds to a realisation of impeding danger is about to happen. I get a wave or rising feeling through my body and it feels static-y – usually time to go “oh crap” or something as I know whats coming next. At this stage I try to get down low, sit down and get into a brace position. As the next step is like a huge electric pulse or as I would image defibrillator to feel but it starts from my left side of my brain then shocks throughout the rest of my body. This lasts for anything between 30 seconds – 2 mins and I remain conscious throughout. Afterwards I have a metallic taste in my mouth, confused, scared, cannot articular and do non-sensical things like sit at a desk knowing I need to use a mouse so just lift it up and moved side to side as I cannot quite engage….

So the reason for me writing today, is that in the last few months I keep getting the deja vu part (impeding danger, rising, static) – so it feels like a seizure is going to happen but then thankfully it stops and never goes into the nasty electrical bit due to the medication. I just pause, almost like waiting for it to happen then just carry on with what I'm doing. BTW I never have these driving, that is my best time of day as I am completely engrossed and focused, which is one of my favourite parts of the day. I have my next neurology review next month (it's been a year since the last) so in prep I’m hoping to understand whether anyone else gets these little ‘blips’ (not sure what to call them) and what may get suggested. I take x1 250mg in the AM and x2 in the PM. I’m scared that if I go up it may stop this but will I suffer in other ways? I don’t want to become numb completely, I already feel like I’m a bit ‘slower’ than I used to be, not quite as switched on, articulate (slur, repeat or forget words in sentences), a bit dyslexic (so apologies for this message!). But I don’t know whether that’s the epilepsy or the drugs. When I started the meds I really struggled going from x2 to x3 a day because I didn't feel like me anymore. But I don't think I want to move drugs as I know this does work and doesn't give me any really nasty side effects. I do also worry about any last effects these blips may have on my physical body also...

Any comments or thoughts highly welcome. I would love to hear from anyone with the same form and similar experiences.

Sorry for the long message, I appreciate those who take the time to read :-)

x

3 Replies

oldestnewest
  • Hello RD_RAB_2874

    It can be difficult to balance epilepsy medicines with the possibility of experiencing side effects. Finding the right medicine, at the right dose can take time.

    What you are describing sounds like it could be a focal seizure. It is encouraging to hear that the Levetiracetam has had a positive effect on your seizures so far. Our seizures explained information tells you more about different types of seizures: epilepsy.org.uk/info/seizur...

    It is important for you to be aware that a person who experiences focal seizures does need to report them to the driving agency and stop driving immediately. I am aware you have mentioned that you have just got your driving licence back, so you may already have been through this process and given permission by the DVLA to drive again. More information about this can be found on our website: epilepsy.org.uk/info/drivin...

    It is good that you have an appointment coming up with your neurologist. This will give you chance to talk about what is happening and to check that your current epilepsy treatment is still the best one for you. I can hear that you are worried about making any changes to your epilepsy medicines. An average daily dose for Levetiracetam can be up to 3000mg per day, so it is possible that the dose you are taking at the moment is too low for you. With a slight adjustment your seizures could be under control. More about treatment with epilepsy medicines can be found on our website: epilepsy.org.uk/info/treatm...

    If you have not already, you may also find it helpful to keep a seizure diary to see if there are any things which make the chances of having a seizure more likely. Some people tell us that being aware of possible seizure triggers helps them to manage their epilepsy on a day to day basis. This may also help you when you talk to your epilepsy doctor about it. More information about triggers can be found on our website: epilepsy.org.uk/info/triggers

    If you would like to talk about this, or if we can be of any more help, please feel free to get in touch with our helpline: epilepsy.org.uk/info/suppor...

    Karen

    Epilepsy Action Advice & Information Team

  • Hi Karen,

    Thank you for taking the time to reply to me.

    It is nice to hear that the average dose for Levetiracetam is much much more compared to what I am on, it definitely sounds like I am on too low a dose which is why I am experiencing some side effects. In some respects I have been quite in the dark about what’s going on with regards to it all - what is average etc, how it all works as I don't see my GP/Neurologist very often and not much information is offered to me either.

    What I have been diagnosed with is a temporal lobe focal seizures and rest assured I am not experiencing seizures so there is no need to stop driving – I can totally tell the difference with how I am feeling now versus having a seizure. The blips I am describing are not seizures but are making me curious as to whether I am on enough drugs (it sounds like I can ramp this up to a higher dose once I've had my appointment) It’s sort of like a knock at the door but no-one answers, a familiar 2 seconds – it almost knowing that if I wasn’t on medication I would have a seizure but not having one – it’s hard to explain unless you’ve got it and perhaps the same symptoms that I have for seizures, everyone is different I guess. I had this last year so my GP/Neurologist both agreed to up the dose to 750mg and there was no cause for concern regarding driving as it was not an actual seizure.

    I’m just hesitant to swap medications but it sounds like there may be others like me, on the same drug and I’m just prescribed a very lose dosage.

    The diary would be handy, but when I was actually having seizures I did attempt this and there was absolutely no pattern whatsoever. But happy to give it a go again.

    It's good to talk to people on here as you get a bit more insight as to what's 'normal' for someone living with epilepsy and managing it in your life.

    Thanks,

    Rowena

  • Hi Rowena

    I also take Levetiracetam -1250 mg am and 1250 mg pm and have temporal lobe epilepsy.

    If am very tired or stressed out I have experienced these little blips as you describe. I treat them as a warning sign, and ensure I get plenty of sleep and do something to chill-out. once I have done this they pass and I am back to normal again. Sounds like you are on a lower dose too, so perhaps your dose needs to go up slightly? It may be that you just need to get some more rest. Plenty of sleep and relaxation are essential in managing your own epilepsy, don't just rely on the medication alone...

    All the best

    James

You may also like...